Follow
Share

My mother was diagnosed with "atypical Alzheimer's/possible Lewy Body Dementia" a few years ago. Lately, she has become quite belligerent and yells at her aide. She is taking Namenda, blood pressure and cholesterol medication, as well Trazadone at night. I've asked her doctor to prescribe something mild that her aide can give her if she is agitated, and the doctor prescribed Seroquel, which seems very risky to me based on very minimal research. Has anyone had any luck with a homeopathic remedy, such as :MoodCalm by Native Remedies? I hate the idea of sedating her or over-medicating her, but need to find a way to calm her down sometimes, and I'd prefer to go the natural route if at all possible.

This question has been closed for answers. Ask a New Question.
Matties, you would have to research the nature of homeopathic medicine in order to understand that there is no possible way that it had anything to do with your dad's stroke. The active ingredients are so dilute (think a teaspoon into Lake Michigan,) that overdose or withdrawal could not have come into play.
Helpful Answer (0)
Report

My dad is 82 and has dementia. I've had the same problem with overdosing drugs at the nursing homes. The mood calm sounds like the homeopathic medecine that I gave to dad when he was combative, it was called "nerve Tonic" it only became a problem when he went to nursing home and they gave him 3 or 4 a day instead of as needed. He ended up having a mini stroke when they suddenly stopped the medication for a week because it was finished and they didn't tell me to get a new bottle. After I called the 800 number in the back of the packaging they informed me that it is not meant to be used for dementia patients for every day use. It is only for using for once in a while, for short term use.
Helpful Answer (0)
Report

Thank you so much for your response. I'll be sure to check out the articles you mention. My mother's agitation is usually around 3:30/4:00PM and is centered on her desire to go outside for a walk. We live in the Metro NYC area, so right now it's dark by 5PM and pretty cold. Her aide will go for walks with her earlier in the day when it's warm enough, but it's never enough. The poor woman sat on the floor by the front door the other day to keep mom from getting out of the house. I'm worried that the Seroquel would be too strong and would knock her out during the day. I just want her to stop working herself into a tizzy. I will definitely post again if we try the MoodCalm. Thanks, again.
Helpful Answer (0)
Report

No, I have no experience with such remedies.

Here is an article about using botanical remedies, by the Mayo Clinic: mayoclinic

If you decide to try MoodCalm, show the label to your mother's doctor, just in case there is anything in it that would be of concern. I don't see any reason not to try this, with the doctor's approval. I don't see any mention of how long it should take before it shows results. I hope that is included in literature when you buy the product.

I do have experience with Seroquel. It was the first miracle pill prescribed for my husband (Lewy Body dementia) that allowed him to sleep through the night and therefore made it possible for me to keep him home. Yes, it is a powerful drug, but belligerence and agitation are powerful symptoms and can greatly reduce quality of life for the patient.

There is a short article on the webmed site describing a study in a nursing home with using Seroquel. Go to the WebMed website and then search for the article
Drug May Calm Agitation From Alzheimer's

You should know that it often is started at a very low dose and then built up to the therapeutic level, and that it might not be effective for several weeks. I have no experience with the give-as-needed use of it.

Also, my husband took it only at night and we wanted a sedative effect. I learned to only give it to him in the bedroom after he was ready for bed, because the effect was immediate. (He took it for about nine years. When he went on hospice care we discontinued it but added it back in, as a comfort measure in helping him get a good night's rest.)

I know of other caregivers who have tried Seroquel for their loved ones with Lewy Body dementia, some with as much success as we had, some with no results at all, and some with side effects that made them discontinue. Doctors start with what seems most likely to help but often adjustments must be made, since each patient is different.

Harvard did an interesting study in 2011 looking at increased risk of death in nursing home patients using antipsychotics. Of the several drugs they compared, Seroquel had the least effect and Haldol the most (worst). If you want to read it, you can find it online in the journal BMJ. It is called "Differential risk of death in older residents in nursing homes prescribed specific antipsychotic drugs"

One other note. Haldol is sometimes given for agitation, especially in ERs and sometimes in care facilities. If it is possible that your mother has LBD, then under no circumstances should you allow it to be given to her. The Lewy Body Dementia Association web site has a fact sheet and a wallet card explaining this. At his doctor's suggestion his medical records listed Haldol as one of his allergies. I assume that the doctor who diagnosed your mother probably gave you this information. But it is so critical to know if LBD is suspected that I wanted to be sure you remember this now that Mother is showing some agitation.

If you try MoodCalm, please come back and share your experience with it. In fact, we'd like to here about your results whatever you try. We learn from each other!
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.